The Chronicle of the Horse
MagazineNewsHorse SportsHorse CareCOTH StoreVoicesThe Chronicle UntackedDirectoriesMarketplaceDates & Results
 
Results 1 to 12 of 12
  1. #1
    Join Date
    Nov. 6, 2003
    Location
    Maryland, USA
    Posts
    1,264

    Question Doxy Side Effects?

    My horse was injured badly last week on his face. He cut the right side of his face in front of his cheekbone, going underneath in a "L" shape. The injury occurred on Thursday ( I found it Thursday evening) and the Vet came on Friday and did stitches and staples. He had an injection of penicillin, then I gave him two more injections. The vet prescribed him 40 tablets of Doxy 2x's a day or 80 1x's a day.

    It is now Thursday of the following week and I am noticing that my horse is urinating a lot but only a little bit at a time and his pee is a dark yellow, is their a cause for concern here? Is he having kidney issues already? Am I correct in understanding that this is a side effect? I called the Vet last night with my concern about his urinating, he hasn't called me back yet.... I was wondering for those who have had to give Doxy to your horse and what side effects they have experienced, I am worried about him, with the cut and this Doxy...
    Caught by a Flash -Equine Photography

    East Coast Jumps -Custom Wood Horse Jumps



  2. #2
    Join Date
    Jan. 15, 2004
    Location
    Lancaster, PA, USA
    Posts
    7,951

    Default

    ulcers is the biggie.....not sure about the pee.........



  3. #3
    Join Date
    Aug. 20, 2004
    Posts
    2,231

    Default

    Doxy can cause some kidney problems especially at high doses. Do what ever you can to make sure he is drinking a lot. Make sure he has access to a salt block and you may want to try to flavor his water to encourage him to drink. A big cut on his face may make drinking uncomfortable for him as the pain may radiate into areas surrounding the wound.

    An anti inflammatory may be useful, ask your vet if that is okay.



  4. #4
    Join Date
    May. 30, 2006
    Location
    Little Rhody
    Posts
    3,911

    Default

    Ulcers and diarrhea are two biggies.

    Are you also giving bute? Far more likelyhood of kidney problems with that drug, especially if the horse is slightly dehydrated at all.
    Last edited by rcloisonne; Nov. 19, 2009 at 01:53 PM. Reason: Spelling



  5. #5
    Join Date
    Nov. 6, 2003
    Location
    Maryland, USA
    Posts
    1,264

    Default vet called me back....

    yes he is on paste bute, but I am not sure if has had it within a couple of days, I will have to check on that.

    Well the vet called me back and said Kidney problems shouldn't be an issue here with the Doxy? Is that right? I know I am questioning it, I just get very concerned.....

    I know he was drinking ok, I found his bucket just about empty the other day; however he has been turned out in a small paddock w/ three other horses during the day. (they are repairing the fencing in his field) I don't know if their is sufficient water in that paddock, the paddock is really only big enough for one horse.

    The vet said he wasn't concerned about coming out to see him (unless his cut was healing badly) He said it could be that he just needs to be cleaned.... Any thoughts on what he said?

    edited to add: is the amount he is getting a high dosage? (They are the small orange tablets)
    Caught by a Flash -Equine Photography

    East Coast Jumps -Custom Wood Horse Jumps



  6. #6
    Join Date
    Aug. 20, 2004
    Posts
    2,231

    Default

    I cannot tell the dosage without more information about the mg/pill. I googled doxy and found the info about potential kidney problems on one of the three sites I looked at.



  7. #7
    Join Date
    Sep. 2, 2006
    Posts
    348

    Default

    I don't think he's getting an unusually large dosage. My guy was on Doxy for Lyme disease for 4 weeks - 50 pills AM and 50 pills PM.

    The only real side effects I noticed was a change in the consistency of manure. I was also giving probiotics along with the Doxy to ward off any stomach upset issues.



  8. #8
    Join Date
    Nov. 6, 2003
    Location
    Maryland, USA
    Posts
    1,264

    Default

    filly,
    Thanks your message was much more reassuring to hear! I had also googled Doxy earlier and was starting to get quite worried.
    I am really thinking he needs his sheath cleaned or just needs more water and come to think of it is past time for me to clean it.... looks like my duty is calling.....
    Caught by a Flash -Equine Photography

    East Coast Jumps -Custom Wood Horse Jumps



  9. #9
    Join Date
    Feb. 24, 2007
    Posts
    86

    Default

    My horse foundered after starting Doxy. She was down pretty much for over a month.



  10. #10
    Join Date
    Jul. 20, 2007
    Location
    Rising Sun, MD
    Posts
    4,543

    Default

    My horse just got done a course of Doxy- her stomach did not seem to like it very much- put her off her feed a bit and we had mild colic symptoms for the first few days she was on it.
    I did paste pro-bios, fed her a good bit of alfalfa and put her on a liquid stomach buffer- seemed to fix things for her.
    “While the rest of the species is descended from apes, redheads are descended from cats.” Mark Twain



  11. #11
    Join Date
    Feb. 21, 2009
    Posts
    90

    Default

    When my horse has been on Doxy he has experienced raging diarrhea and ulcer flare ups. If your horse is having diarrhea that could be contributing to the dehydration/concentrated urine.



  12. #12
    Join Date
    Sep. 8, 2007
    Posts
    2,914

    Default

    This may not be very helpful, but my horse just finished a month and a half of doxy and he had no issues. I did however start at a very low dose and moved the dosage up each week. I used to live in PA (tick paradise) and know tons of other horses that had no issues with Doxy, so just keep in mind that something else could be going on with your horse. Hope things work out for you.



Similar Threads

  1. comfortis side effects
    By MunchingonHay in forum The Menagerie
    Replies: 4
    Last Post: Apr. 5, 2012, 09:18 PM
  2. Legend - IV side effects
    By Velvet in forum Horse Care
    Replies: 23
    Last Post: Sep. 14, 2010, 10:30 AM
  3. Levothyroxine and side effects
    By Kafue in forum Horse Care
    Replies: 2
    Last Post: Aug. 29, 2010, 10:16 AM
  4. Any side effects with dex?
    By ridingmel924 in forum Horse Care
    Replies: 27
    Last Post: Jul. 16, 2010, 07:55 PM
  5. MSM Side Effects?
    By Eventaholic in forum Horse Care
    Replies: 36
    Last Post: Jun. 27, 2009, 07:38 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •